advertisement
Question
Posted by: Kay in Gtown | 2008/06/19

Mood stabilisers causing depression?

Dear Dr CS
You have helpful before, thank you!, - as I've had an ongoing struggle with recurrent episodes of Major Depression over the last 22-odd years, been on several of each class of AD drugs. I *have* had remissions in between, so I'm plodding on through the current dark tunnel only because of my kids and because I vaguely remember there was a light once.

My question is this: Have you ever known of mood stabilisers precipitating a depression, or worsening a depression?
I've seen numerous psychiatrists including at Fort England but the private ones never seem to want to stay long in Grahamstown and I'm now driving to PE. Several of them have considered a Dx of bipolar2, as my moods have always been up and down but the dx never sticks as my "highs" don't seem high enough and the depressions are brutal. Along with ADs, I also been on lithium, carbamazepine and Topamax, all of which plunged me into worse depression within about a month.
After 2 failed med trials, I was in hospital in April for 2 weeks and my new psychiatrist has now put me on lamotrigine (I've been at 100mg for 2 weeks now) and I'm trying to give it a chance as it's a new drug and I can't afford to dismiss any (I'm also on WellbutrinSR 150mg 2xday (8 wks now) and Cymbalta 60mg/day,3 mths now) but the spectre of the previous mood stabilisers haunts me. The Wellbutrin gives me enough psysical energy to go through the bare minimum daily motions of a working single parent, with a hostile ex, one child in matric and the other a diabetic, but my mood is still rockbottom, occasional suicidal thoughts and a constant feeling that everything is meaningless and there is no point to anything.

I do have an appt with the pdoc in 2 weeks, but he said he wants to wait out a month on the lamotrigine before re-assessing, so I am toughing out the wait. I'm even exercising 5 days/wk, to my utter astonishment. But I have no good days anymore, and am often in dreadful despair, crying and hopeless. I'm told lamotrigine has AD properties, so I need to give it a chance, but honestly the 2 week wait feels like a year, in my current despair.

So I wanted to know: were my previous reactions to mood stabilisers an idiosyncracy or have you encountered this before? I could be imagining things and catastrophising.
How common is this reaction to mood stabilisers and could my history be repeating itself now?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Hello again Kay. Lamotrigine / Lamctin is what I would have thought of trying, here, and it has produced very promising results in many people. And a trial of at least a month is reasonable, because these drugs are not used for an immediate effect, but gradually produce the benefits one is seeking. I would also have liked to see whether adding CBT ( Cognitive-Behaviour Therapy ) to deal with the negative habits of thoughts, could also help, but it may be hard for you to find someone experienced in this specific modality of treatment, unles maybe at Rhodes Dept of Psychology ?
And back to your earlier question, I still have not come across, in my personal expericne, mood stabilizers worsening mood in the manner you describe ; but many things can happen, some of them even fairly frequently, without any one shrink seeing it happen, and without there being a major study which can establish whether this happens often, what it means, and how best to deal with it

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

4
Our users say:
Posted by: Zanele | 2013/08/27

Somebody please reply. I made two typing errors but hopefully I make sense. Please reply

Reply to Zanele
Posted by: Zanele | 2013/08/27

Are there natural ways to cure mood disorders? I really am tired of pills. I feel as though something wrong in my home environment abused me to be psychologically ill, but coming from a dysfunctional family the matter is ignored. What can I do to help myself? I really feel humiliated. I feel like there's more I can do for myself than just taking drugs. I'm tired of drugs because in some families people use them as an excuse to have control over your life. Indeed when I'm angry I somewhat over react but that's because I'm over tolerant of all things that make me angry. When something makes me angry I keep it inside and when I get an opportunity to let it out I explode. Even though another person understands the source of my anger, at home I'm simply treated like "the mad psycho who's on lamctin" and instead of my concerns being addressed I get asked if I'm taking my pills properly. I'm now deprive of the right to be a normal human being who has a variety of emotions. I hate this! I've been on 100g of lamictin for 7 years and I hate drugs. If you have advice for natural ways to get cured please could you share. I don't smoke and I don't drink and I never have in my life. Surely things could work out.

Reply to Zanele
Posted by: Kay in Gtown | 2008/06/20

T: We have the same psychiatrist. And yes, he's also been highly recommended to me. I met him first in hospital (his partner in the practice admitted me) so this next appt will be my first "proper" appt. I also see his partner for therapy. Good people.
Thanks for your support

Reply to Kay in Gtown
Posted by: T | 2008/06/19

bipolar is very real, our emotions are more intense... you can never say that someone is catastrophising. after a series of small events, things can and often do come to a head. you are a strong lady, you CAN do it! i dont suppose i can ask you who your psyc is, dunno if we are allowed to give that type of info here. i live in pe... i think my psyc is pretty good, never heard anything negative about him. if you ever consider going to someone else... ryno verster. hope you get better soon

Reply to T

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement